Numerische Mathematik

, Volume 122, Issue 1, pp 133–167 | Cite as

Iterative methods for the solution of a singular control formulation of a GMWB pricing problem

Article

Abstract

Discretized singular control problems in finance result in highly nonlinear algebraic equations which must be solved at each timestep. We consider a singular stochastic control problem arising in pricing a guaranteed minimum withdrawal benefit (GMWB), where the underlying asset is assumed to follow a jump diffusion process. We use a scaled direct control formulation of the singular control problem and examine the conditions required to ensure that a fast fixed point policy iteration scheme converges. Our methods take advantage of the special structure of the GMWB problem in order to obtain a rapidly convergent iteration. The direct control method has a scaling parameter which must be set by the user. We give estimates for bounds on the scaling parameter so that convergence can be expected in the presence of round-off error. Example computations verify that these estimates are of the correct order. Finally, we compare the scaled direct control formulation to a formulation based on a block version of the penalty method (Huang and Forsyth in IMA J Numer Anal 32:320–351, 2012). We show that the scaled direct control method has some advantages over the penalty method.

Mathematics Subject Classification (2000)

65N06 93C20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Andersen L., Andreasen J.: Jump-diffusion processes: volatility smile fitting and numerical methods for option pricing. Rev. Derivatives Res. 4, 231–262 (2000)CrossRefGoogle Scholar
  2. 2.
    Barles G.: Convergence of numerical schemes for degenerate parabolic equations arising in finance. In: Rogers, L.C.G., Talay, D. (eds) Numerical Methods in Finance, pp. 1–21. Cambridge University Press, Cambridge (1997)Google Scholar
  3. 3.
    Barles G., Souganidis P.E.: Convergence of approximation schemes for fully nonlinear equations. Asymptotic Anal. 4, 271–283 (1991)MathSciNetMATHGoogle Scholar
  4. 4.
    Bertsekas D.P., Tsitsiklis J.: Neuro-Dynamic Programming. Athena, Massachusetts (1996)MATHGoogle Scholar
  5. 5.
    Bokanowski O., Maroso S., Zidani H.: Some convergence results for Howard’s algorithm. SIAM J. Numer. Anal. 47, 3001–3026 (2009)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Budhriaja A., Ross K.: Convergent numerical scheme for singular stochastic control with state constraints in a portfolio selection problem. SIAM J. Control Optim. 45, 2169–2206 (2007)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Chen Z., Forsyth P.A.: A numerical scheme for the impulse control formulation for pricing variable annuities with a guaranteed minimum withdrawal benefit (GMWB). Numer. Math. 109, 535–569 (2008)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Chen Z., Vetzal K., Forsyth P.A.: The effect of modelling parameters on the value of GMWB guarantees. Insur. Math. Econ. 43, 165–173 (2008)MATHCrossRefGoogle Scholar
  9. 9.
    Cont R., Tankov P.: Financial Modelling with Jump Processes. Chapman and Hall, London (2004)MATHGoogle Scholar
  10. 10.
    Dai M., Kwok Y.K., Zong J.: Guaranteed minimum withdrawal benefit in variable annuities. Math. Finance 18, 595–611 (2008)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    d’Halluin Y., Forsyth P.A., Vetzal K.R.: Robust numerical methods for contingent claims under jump diffusion processes. IMA J. Numer. Anal. 25, 87–112 (2005)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Forsyth P.A., Labahn G.: Numerical methods for controlled Hamilton–Jacobi–Bellman PDEs in finance. J. Comput. Finance 11(Winter), 1–44 (2008)Google Scholar
  13. 13.
    Hindy A., Huang C., Zhu S.: Numerical analysis of a free boundary singular control problem in financial economics. J. Econ. Dyn. Control 21, 297–327 (1997)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Huang, Y.: Numerical methods for pricing a guaranteed minimum withdrawal benefit (GMWB) as a singular control problem. PhD thesis, School of Computer Science, University of Waterloo (2011)Google Scholar
  15. 15.
    Huang Y., Forsyth P.A.: Analysis of a penalty method for pricing a guaranteed minimum withdrawal benefit (GMWB). IMA J. Numer. Anal. 32, 320–351 (2012)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Huang, Y., Forsyth, P.A., Labahn, G.: Combined fixed point policy iteration for HJB equations in finance. Working paper, University of Waterloo (submitted to SIAM J. Numer. Anal.) (2010)Google Scholar
  17. 17.
    Kennedy J.S., Forsyth P.A., Vetzal K.R.: Dynamic hedging under jump diffusion with transaction costs. Oper. Res. 57, 541–559 (2009)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Kumar S., Mithiraman K.: A numerical method for solving singular stochastic control problems. Oper. Res. 52, 563–582 (2004)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Kushner H.J., Dupuis P.G: Numerical Methods for Stochastic Control Problems in Continuous Time. Springer, New York (1991)Google Scholar
  20. 20.
    Merton R.C.: Option pricing when underlying stock returns are discontinuous. J. Financial Econ. 3, 125–144 (1976)MATHCrossRefGoogle Scholar
  21. 21.
    Milevsky M.A., Salisbury T.S.: Financial valuation of guaranteed minimum withdrawal benefits. Insur. Math. Econ. 38, 21–38 (2006)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Munos, R.: Error bounds for approximate policy iteration. In: Proceedings of the 20th international congress on machine learning, pp. 560–567. Washington (2003)Google Scholar
  23. 23.
    Pham H.: On some recent aspects of stochastic control and their applications. Probability Surv. 2, 506–549 (2005)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Pooley D.M., Forsyth P.A., Vetzal K.R.: Numerical convergence properties of option pricing PDEs with uncertain volatility. IMA J. Numer. Anal. 23, 241–267 (2003)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Stoer J., Bulirsch R.: Introduction to Numerical Analysis. 2nd edn. Springer, Berlin (1993)MATHGoogle Scholar
  26. 26.
    Tourin A., Zariphopoulou T. : Viscosity solutions and numerical schemes for investment/consumption models with transaction costs. In: Rogers, L.C.G., Talay, D. (eds) Numerical Methods in Finance, Cambridge University Press, Cambridge (1997)Google Scholar
  27. 27.
    Varga R.: Matrix Iterative Analysis. Prentice Hall, New Jersey (1961)Google Scholar
  28. 28.
    Wang I.R., Wan J.W.I., Forsyth P.A.: Robust numerical valuation of European and American options under the CGMY proces. J. Comput. Finance 10(4 Summer), 86–115 (2007)Google Scholar
  29. 29.
    Wang J., Forsyth P.A.: Maximal use of central differencing for Hamilton–Jacobi–Bellman PDEs in finance. SIAM J. Numer. Anal. 46, 1580–1601 (2008)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Department of Electrical and Computer EngineeringUniversity of WaterlooWaterlooCanada
  2. 2.Cheriton School of Computer ScienceUniversity of WaterlooWaterlooCanada

Personalised recommendations